Alert archive / Nebraska / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Omaha, NE

April 7, 202017 counties in Nebraska

NWS Omaha, NE issued this red flag warning at Apr 7, 2020, 1:55 PM CDT for 17 counties in Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2020, 1:55 PM CDT (18:55 UTC)
Expired
Apr 7, 2020, 7:00 PM CDT
In force
5 hr
Issued by
NWS Omaha, NE

Counties Antelope County, NE, Boone County, NE, Butler County, NE, Colfax County, NE, Dodge County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Madison County, NE, Pawnee County, NE, Pierce County, NE, Platte County, NE, Saline County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE

The radar

The Omaha radar (KOAX), 64 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-499 J/kg
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WWUS83 KOAX 071855
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
155 PM CDT Tue Apr 7 2020

...CRITICAL FIRE WEATHER CONCERNS ARE Developing THIS 
AFTERNOON...

.Gusty northwesterly winds combined with low humidity and ample
fuels will create dangerous fire conditions across parts of
eastern Nebraska. Temperatures peaking in the 80s combine with
relative humidities around 15 to 20 percent and wind gusts up to
30 mph will make any fires that start hard to control.

NEZ016-017-030>032-042>044-050-051-065-066-078-088>090-092-080000-
/O.NEW.KOAX.FW.W.0003.200407T1855Z-200408T0000Z/
Antelope-Pierce-Boone-Madison-Stanton-Platte-Colfax-Dodge-Butler-
Saunders-Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee-
155 PM CDT Tue Apr 7 2020

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF EASTERN NEBRAKSA...

The National Weather Service in Omaha/Valley has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect until 7 PM CDT this evening.

* Affected Area...In Nebraska, Fire Weather Zone 016 Antelope, 
  Fire Weather Zone 017 Pierce, Fire Weather Zone 030 Boone, 
  Fire Weather Zone 031 Madison, Fire Weather Zone 032 Stanton, 
  Fire Weather Zone 042 Platte, Fire Weather Zone 043 Colfax, 
  Fire Weather Zone 044 Dodge, Fire Weather Zone 050 Butler, 
  Fire Weather Zone 051 Saunders, Fire Weather Zone 065 Seward, 
  Fire Weather Zone 066 Lancaster, Fire Weather Zone 078 Saline, 
  Fire Weather Zone 088 Jefferson, Fire Weather Zone 089 Gage, 
  Fire Weather Zone 090 Johnson and Fire Weather Zone 092 Pawnee.

* Winds...Northwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 15 to 20 percent.

* Impacts...Any fires that develop will grow quickly and spread
  rapidly. Outdoor burning should be postponed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

&&

$$
tsn
1 follow-up statement
330 
WWUS83 KOAX 071919
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
219 PM CDT Tue Apr 7 2020

...CRITICAL FIRE WEATHER CONCERNS ARE DEVELOPING THIS 
AFTERNOON...

.Gusty northwesterly winds combined with low humidity and ample
fuels will create dangerous fire conditions across parts of
eastern Nebraska. Temperatures peaking in the 80s combine with
relative humidities around 15 to 20 percent and wind gusts up to
30 mph will make any fires that start hard to control.

NEZ016-017-030>032-042>044-050-051-065-066-078-088>090-092-080000-
/O.CON.KOAX.FW.W.0003.000000T0000Z-200408T0000Z/
Antelope-Pierce-Boone-Madison-Stanton-Platte-Colfax-Dodge-Butler-
Saunders-Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee-
219 PM CDT Tue Apr 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF EASTERN
NEBRASKA...

* Affected Area...In Nebraska, Fire Weather Zone 016 Antelope, 
  Fire Weather Zone 017 Pierce, Fire Weather Zone 030 Boone, 
  Fire Weather Zone 031 Madison, Fire Weather Zone 032 Stanton, 
  Fire Weather Zone 042 Platte, Fire Weather Zone 043 Colfax, 
  Fire Weather Zone 044 Dodge, Fire Weather Zone 050 Butler, 
  Fire Weather Zone 051 Saunders, Fire Weather Zone 065 Seward, 
  Fire Weather Zone 066 Lancaster, Fire Weather Zone 078 Saline, 
  Fire Weather Zone 088 Jefferson, Fire Weather Zone 089 Gage, 
  Fire Weather Zone 090 Johnson and Fire Weather Zone 092 Pawnee.

* Winds...Northwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 15 to 20 percent.

* Impacts...Any fires that develop will grow quickly and spread 
  rapidly. Outdoor burning should be postponed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

&&

$$

tsn

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Apr 7, 6:30 AM CDT, 7 hours 25 minutes earlier.

Area forecast discussion, Apr 7, 6:30 AM CDT, 7 hours 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
630 AM CDT Tue Apr 7 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 330 AM CDT Tue Apr 7 2020

Overview:

Much above normal temperatures today combined with low
relative humidities this afternoon elevate fire weather concerns
for areas along and south of a line from Norfolk to Omaha to Red
Oak Iowa. Lincoln could approach their record high of 84 degrees
set in 1991/1988/1890. A cold frontal passage moves into the area
Wednesday and limits highs in the north near the South Dakota
border to the 50s with 70s toward the Kansas and Missouri borders.
Look for gusty north winds behind the front Wednesday. The deeper
moisture doesn't appear to get tapped until the front moves south
of the forecast area, but something to watch Wednesday afternoon.

Today through Thursday Night:

After a cloudy start with some drizzle, light rain, and even a few
thunderstorms in southeast Nebraska and southwest Iowa, the skies
cleared and temperatures rose into the lower 70s Monday as a warm
front pushed into the area.  Normal highs are in the lower 60s with
lows in the upper 30s.

Water vapor satellite imagery and h5 heights show a large area of
closed low pressure off the California coast...mid and high level
moisture spreading northward across Mexico into the southern
Plains/Gulf states and a northern stream trough from Canada dipping
southward into Montana/the Dakotas.  At the surface, low pressure
was analyzed over eastern South Dakota with a warm front lifting
into Minnesota and a trailing cold front moving into southwest SD.
Severe thunderstorms with large hail developed over parts on
northeast SD with T-storms continuing to push into MN.

Through Wednesday, the area of h5 low pressure over Canada will
expand and push southward into the Northern Plains/Great. Lakes.
Meanwhile, the area of h5 low pressure off the West Coast/western
California churns and drops southward over southern California.  The
focus for rainfall is with these weather systems/outside of our
local area.

Locally, the 00Z sounding had around 0.72 inches of precipitable
water.  At 05Z a secondary warm front was noted around Lincoln and
Plattsmouth with a wind shift west of Valentine. The low level
jet has been strengthening across Kansas and will continue before
weakening around 12Z and shifting southeast. The NAM models have
been trying to develop some precip with this feature. The forecast
soundings have some very low level moisture below the inversion
with significant drying above 1200ft. For now have some patchy for
for parts of the area and account for the cirrus that have been
spreading north across Kansas. The surface wind shift passes
through the forecast area from 11Z-21Z. The h85 thermal ridge over
the area this morning shifts to south of I80 by 18Z and toward
Falls City by 00Z. Downslope flow and much drier dewpoints/steep
lapse rates mixing down lead to temperatures warming into the 70s
to lower 80s. Increased highs with a blend of CMCReg/SREFBC/NBM.
Some guidance was even warmer with mid 80s. The record at Lincoln
today is weak at 84 degrees, so could come close there. Minimum RH
values 15 to 35 percent with a very high fire danger. Adjusted
dewpoints lower toward the RAP/conshort. Conditions approach Red
Flag Warning criteria especially with the fuels and low rh's for
Saline/Jefferson/Gage counties. Surface winds will gust 20 to 25
mph before diminishing tonight.

A stronger front arrives Wednesday...pushing across the county
warning forecast area through 19 or 20Z.  The current models trends
have the front pushing through mainly dry save for a few showers
across parts of western Iowa. Gusty north winds are expected and
boosted these for Wednesday. The 00Z HREF ens mean has and area of
40 to 50mph wind gusts. h85 temperatures slip to below zero for a
time before moderating Wednesday afternoon. Thursday's high are
forecast to only be in the 40s and 50s.  Surface high pressure
builds in Thursday night with lows in the 20s cwa-wide.

Friday through Monday:
The closed low over the southwest U.S. is progged to move into
the Southern Plain through Sunday 18Z. Beyond this time there are
more significant differences in the phasing/progression of the
longwave trough for early next week as to if it will be dry or
there will be trough enough that can tap into some moisture for a
chance for snow.

Below normal highs are forecast Friday and Saturday. A front
develops over the forecast area Friday night with a chance for rain
and possible isolated thunder. Even colder still for Easter with
reinforcing cold air/light and brisk north winds.  There is a chance
for rain/snow during the day. The below normal temperatures last
into Monday and Tuesday and has a chance for rain/snow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 628 AM CDT Tue Apr 7 2020

Areas of fog will likely reduce vsbys to near 1SM at KOMA and KLNK
for an hour or so into the TAF period before west to northwest
winds kick in by 15Z as a cold front approaches the area. Then VFR
conditions are forecast through Wednesday morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Zapotocny
AVIATION...Dergan
Hazardous weather outlook, Apr 7, 12:09 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1209 PM CDT Tue Apr 7 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-080715-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1209 PM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Very high fire danger conditions are forecast for parts of
eastern Nebraska and western iowa this afternoon along and south
of a line from ONeill to Norfolk to Omaha to Atlantic, IA. The
combination of very warm temperatures in the 70s and 80s, low
relative humidity of 15 to 30 percent, ample fuels, and increasing
winds with gusts around 15 to 25 mph will contribute to the
elevated fire danger. Fires that start will spread quickly.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Windy conditions will be possible Wednesday as a cold front moves
through the region. Northwest wind gusts of 35 to 45 mph are
forecast.

Isolated thunderstorms are possible Friday night.

Light rain and snow is possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

tsn

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 6:55 AM CDTDense Fog AdvisoryOAXCass, Dodge, Douglas, Lancaster, Otoe, Sarpy and 2 more3 hr

Nearby

Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.